Nebraska, 2024High Wind in Nebraska, April 30, 2024
April 30, 2024 · NWS CYS · 1 event in 1 county or zone
Strong winds were reported in Sidney Nebraska by multiple sites on 30 April.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were reported in Sidney Nebraska by multiple sites on 30 April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 30, 9:59 AM MST, 28 minutes earlier. Its key messages:
- Strong winds likely with and behind the front across the Laramie Range Tuesday morning. Gusts up to 60 mph possible.
- A series of weather disturbances will move across the forecast area Thursday and Friday, producing a chance of showers and thunderstorms mainly during the afternoons and evenings.
- Drier and warmer conditions are anticipated for the weekend.
Area forecast discussion, Apr 30, 9:59 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1059 AM MDT Tue Apr 30 2024
.KEY MESSAGES...
- Strong winds likely with and behind the front across the
Laramie Range Tuesday morning. Gusts up to 60 mph possible.
- A series of weather disturbances will move across the
forecast area Thursday and Friday, producing a chance of
showers and thunderstorms mainly during the afternoons and
evenings.
- Drier and warmer conditions are anticipated for the weekend.
&&
.UPDATE...
Issued at 910 AM MDT Tue Apr 30 2024
Wind gusts exceeding 50 knots have been reported at Cheyenne
Airport as well as in locations along and north of town on I-25.
Therefore the High Wind Watch has been upgraded to a High Wind
Warning for the central Laramie County area through 0z.
Previous High Wind Warnings remain in effect through 0z.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 305 AM MDT Tue Apr 30 2024
Current KCYS radar loop early this morning shows a solid band of
rain/snow showers (mostly snow above 7000 feet) moving eastward
across southeast Wyoming with webcams showing moderate snow
bands at times west of Laramie. Thankfully, this band is pretty
brief with conditions already improving in Rawlins where the
precip has switched back to rain at 300 am local time. Although
some of the lower elevations near Arlington and Elk Mountain may
see up to 2 inches of snow, with 3 to 6 inches for the
mountains, will not issue any winter weather headlines since
most of the snow is briefly sticking on area roadways and then
melting due to the higher pavement temperatures. Some travel
impacts are expected over the next few hours between Rawlins and
Laramie before conditions improve quickly around sunrise.
Otherwise, the only other forecast concern today relates to
strong gusty winds. In terms of fire weather, cancelled the Fire
Weather Watch for far eastern Wyoming and most of the Nebraska
Panhandle due to recent damp conditions and wetting rainfall
this past weekend...in addition to another solid band of
rainfall moving into the area early this morning. Expect another
wetting rain along and north of highway 26 and 92 with KCYS
radar showing this band intensifying just west of the
Nebraska/Wyoming border. Although winds will increase with lower
humidities by this afternoon, do not expect widespread
hazardous fire weather conditions due to recent precipitation
and developing green-up. Further west, kept the High Wind
Warnings going today even though models have backed off a bit on
the highest wind speeds. Models still show 40 to 50 knots of
700mb flow with very good low level subsidence. Winds have
struggled to increase thus far with only a few gusts around 40
to 45 mph observed...even across the wind prone areas. Expect
this to change over the next 3 to 6 hours, but winds may
struggle to reach criteria with such a short window in this
event. Also, kept the High Wind Watch for central Laramie County
including Cheyenne. Not confident enough to upgrade to a
warning this morning, but not completely convinced that wind
gusts won't approach 55 MPH either. Gusty winds should diminish
this evening around sunset. High temperatures today will likely
occur late this morning, with temperatures falling into the 50s
mid to late afternoon behind the cold front. Most of the
precipitation associated with this first cold front should end
by this afternoon.
Models show the next Pacific cold front and associated upper
level trough moving east of the Great Basin Region tonight and
into early Wednesday. A few days ago, some models were much more
aggressive with this system and showed widespread snow across
much of southeast Wyoming. Models have trended much weaker with
this system and continue to show the more progressive solution.
Therefore, expect limited impacts Wednesday and Wednesday night.
All models show the leading edge of the cold front moving into
the area Wednesday afternoon with numerous rain showers and
widely scattered thunderstorms developing along it. Kept POP
between 40 to 70 percent on Wednesday with slightly cooler
temperatures compared to this afternoon. The upper level trough
axis will quickly move into Wyoming Wednesday evening, with
snowlevels lowering to 5000 feet. Thankfully, once the coldest
air gets here most of the precipitation should be ending. Expect
any snow accumulations to be minimal with local accumulations up
to one inch on grassy and elevated surfaces in southeast
Wyoming. The higher mountains may see 2 to 5 inches of snow will
this second round, so winter weather headlines are not expected
at this time. 700mb temperatures will quickly drop between -7c
to -10c Wednesday night, so low temperatures will be quite
chilly for this time of the year and generally in the 20s to
low 30s by early Thursday morning.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 205 AM MDT Tue Apr 30 2024
Thursday...The progressive shortwave trough aloft and its associated
cold front sweep eastward across our forecast area early in the day,
with widely scattered showers along and near the cold front.
Slightly cooler in the wake of the cold front.
Friday...A secondary shortwave trough aloft is progged to move
across our counties near peak heating, and with adequate low and mid
level moisture and a cold frontal passage, we anticipate scattered
showers and some thunderstorms in the afternoon and evening.
Saturday...Warming and drying expected as a transitory low amplitude
shortwave ridge aloft builds overhead.
Sunday...Continued dry as the flow aloft transitions to southwest
and there is limited low and mid level moisture. This day looks like
the warmest day of the period as a low level thermal ridge develops
with 700 mb temperatures near 11 Celsius yielding maximum
temperatures mainly in the 70s.
Monday...Slightly cooler temperatures expected as the next
progressive shortwave trough aloft moves across the region, with the
bulk of the energy projected to remain to our south across Colorado.
However, it looks like there will be adequate low and mid level
moisture to produce isolated to widely scattered afternoon
showers.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 1059 AM MDT Tue Apr 30 2024
Strong, gusty winds continue this afternoon behind the cold front.
Gusts over 40 kts can be expected at most terminals. Winds will
begin to ease late this afternoon, with gusts finally dying off this
evening. Overnight, winds may become light and variable. Another
disturbance will move across the area, leading to the potential for
scattered light showers.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MDT this evening for WYZ106-107-
110-116>118.
NE...None.
&&
UPDATE...MAC
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...SFHazardous weather outlook, Apr 30, 3:00 AM MST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
400 AM MDT Tue Apr 30 2024
WYZ106-107-110-115>118-011000-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
400 AM MDT Tue Apr 30 2024
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Very windy conditions are expected today with brief stronger wind
gusts around 60 MPH possible this morning through the middle of
the afternoon. Please see the latest High Wind Warning and High
Wind Watch statements for further details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Isolated to widely scattered thunderstorms are possible each day
through the end of the week. Rain may briefly change to snow
Wednesday night and early Thursday morning, with minimal
accumulations outside of the mountains.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103>105-109-111>114-011000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
400 AM MDT Tue Apr 30 2024
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Windy conditions are expected today, with occasional gusts of 35
to 50 mph. Light snow will end early this morning with little or
no additional snow accumulation expected.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Isolated to widely scattered thunderstorms are possible each day
through the end of the week. Rain may briefly change to snow
Wednesday night and early Thursday morning, with minimal
accumulations outside of the mountains.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-011000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
400 AM MDT Tue Apr 30 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Very windy conditions are expected this afternoon with gusts
around 50 MPH possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Isolated to widely scattered thunderstorms are possible each day
through the end of the week.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Cheyenne
- When
- April 30, 10:27 AM MST to 1:18 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
FW8225 Sidney, located 7 miles west northwest of Lorenzo reported these peak wind gusts. The Sidney ASOS (KSNY), located 3 miles south of Sidney reported a 58 mph gust at 11:53 AM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, April 30, 2024$349,000 · EF1 · 58 events
- Tornado and Hail in Iowa, April 30, 2024$250,000 · EF1 · 40 events
- Tornadoes and Hail in Kansas, April 30, 2024EF0 · 35 events
- Lightning Strike in New York, April 30, 2024$42,000 · 1 event
- Hail in Texas, April 30, 2024$30,000 · 2.5 in hail · 5 events
- Dense Fog in Kentucky, April 30, 202410 events
- Hail in Nebraska, April 30, 20241.75 in hail · 8 events
- Hail and Damaging Winds in Iowa, April 30, 20242.25 in hail · 8 events
- Hail and Damaging Winds in Pennsylvania, April 30, 20241.25 in hail · 8 events
- Hail in Iowa, April 30, 20241 in hail · 6 events
- High Wind in Wyoming, April 30, 202456 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, April 30, 2024$2,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165482.